New Mexico, 2014

Drought in New Mexico, September 1 to 30, 2014

September 1 to 30, 2014 · NWS ABQ · 18 events in 18 counties and zones

In stark contrast to northern New Mexico, where precipitation was below normal during September 2014, southern areas of the state experienced well above if not record-breaking precipitation owing to the remnants of former Hurricane Odile that impacted the region for nearly a week from the 15th through 22nd. South-central and southeast New Mexico were especially hard hit with major flash floods,…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

In stark contrast to northern New Mexico, where precipitation was below normal during September 2014, southern areas of the state experienced well above if not record-breaking precipitation owing to the remnants of former Hurricane Odile that impacted the region for nearly a week from the 15th through 22nd. South-central and southeast New Mexico were especially hard hit with major flash floods, mainstem flooding along the Pecos River and significant damage to homes and roads. It was officially the 5th wettest September on record at Roswell. Following Odile's remnants, a round of strong to severe thunderstorms struck the eastern plains on the 25th with large hail and damaging winds followed by the final severe weather event of the monsoon season on the 29th with large hail and damaging winds for parts of northern and western New Mexico, and even a tornado west of Chama! Reservoirs along the Pecos River in southeast New Mexico were replenished by the Odile rainfall, including Brantley and Red Bluff. Significant improvement in drought conditions were noted in southern New Mexico, and much of southeast New Mexico were drought-free by month's end. However, the Odile rainfall, while beneficial, was not enough to eliminate 3+ years of drought in other parts of New Mexico. A band of moderate drought (D1) remained from southwest to south central New Mexico, with an oval of severe drought (D2) in the southwest corner of the state. Areas to the north received very little to no rain from Odile and severe to extreme drought (D2-D3) was expanded in northwest New Mexico. USDA reported that, on a statewide basis, soil moisture and pastures and rangeland improved in New Mexico, with the values decreasing to 52% of topsoil and 56% of subsoil short or very short of moisture and 32% of pasture and rangeland rated in poor to very poor condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 31, 10:17 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 PM MDT SUN AUG 31 2014

.AVIATION...
06Z TAF CYCLE
NORTHERN AND CENTRAL NEW MEXICO CONTINUES TO OBSERVE VFR
CONDITIONS WITH MOSTLY CLEAR SKIES. BREEZY TO WINDY CONDITIONS HAVE
SUBSIDED...AND WILL NOT BE AS STRONG ON MONDAY. OTHERWISE EXPECT
ANOTHER ROUND OF FAIR WEATHER CUMULUS CLOUDS TO DEVELOP
MONDAY AFTERNOON.

52

&&

.PREV DISCUSSION...258 PM MDT SUN AUG 31 2014...
.SYNOPSIS...
DRY IN THE SHORT TERM THEN INCREASING MOISTURE AND PRECIPITATION
CHANCES FROM WEDNESDAY THROUGH NEXT WEEKEND. WEST TO NORTHWEST
FLOW ALOFT TO WEAKEN THE NEXT COUPLE OF DAYS AS HIGH PRESSURE
STRENGTHENS OVER THE LAND OF ENCHANTMENT. DRY AND SEASONABLY WARM
TEMPERATURES WILL CONTINUE THROUGH TUESDAY...DESPITE A COUPLE OF
WEAK BACK DOOR FRONTS INTO THE NORTHEAST TONIGHT AND MONDAY NIGHT.
BY WEDNESDAY THE HIGH CENTER WILL HAVE SHIFTED EAST ALLOWING
MOISTURE TO ARRIVE FROM THE SOUTH. THIS INCREASE IN MOISTURE WILL
BE MORE OF A SEEPAGE RATHER THAN A SUDDEN BURST. BUT BY THE END OF
THE WEEK PRECIPITATION SHOULD BE WIDESPREAD ACROSS NORTHERN AND
CENTRAL NEW MEXICO...THANKS ALSO TO A DECENT BACK DOOR FRONT INTO
THE EAST WITH ADDED LOW LEVEL MOISTURE.

&&

.DISCUSSION...
DRY AND WARM TO HOT THE RULE TODAY. ONLY SOME CUMULUS CLOUDS OVER
THE NORTH AND SOUTHEAST ZONES. GUSTY WINDS ALSO THE STORY TODAY.
NUMEROUS GUSTS OF 35 TO 40 MPH OBSERVED ACROSS THE FORECAST AREA.
WINDS WILL SUBSIDE TONIGHT ALTHOUGH THEY WILL HOLD UP SOME ON THE
HIGHER MOUNTAIN TOPS. WITH GENERALLY CLEAR SKIES VALLEY LOCATIONS
WILL DROP SHARPLY WITH 30 TO 40 DEGREE DIURNAL TEMPERATURES COMMON.

IT WILL REMAIN BASICALLY DRY WITH ABOVE NORMAL TEMPERATURES MONDAY
AND TUESDAY. A FEW RECORD HIGHS WILL BE CHALLENGED AGAIN ON MONDAY.
BUT HIGHS WILL NOT BE AS EXTREME IN THE NORTHEAST ON LABOR DAY DUE
TO A BACK DOOR COLD FRONT SNEAKING INTO THIS AREA. HIGHS WILL BE A
HAND FULL OF DEGREES LOWER. A BETTER EFFORT MONDAY NIGHT FROM THE
BACK DOOR FRONT WILL DROP TEMPERATURES A FEW DEGREES MORE OVER ALL
THE EASTERN PLAINS. BUT MOISTURE WILL BE LACKING BEHIND THE FRONTS
AND NO MEASURABLE RAIN IS FORECAST. THERE IS A HINT OF MID LEVEL
MOISTURE CREEPING INTO THE STATE TUESDAY...PERHAPS ENOUGH FOR SOME
VIRGA SHOWERS OVER THE GILA AND NORTHERN MOUNTAINS.

THE MOISTURE INCREASE WILL BE A LITTLE GREATER WEDNESDAY...WITH A
SHARPER INCREASE ON THURSDAY AND FRIDAY. THE BULK OF THE SHOWERS
AND THUNDERSTORMS THURSDAY WILL BE OVER THE WESTERN AND CENTRAL
MOUNTAINS. A STRONGER BACK DOOR COLD FRONT WILL BE POISED TO
ENTER EASTERN NEW MEXICO THURSDAY NIGHT. THIS WILL ADD LOW LEVEL
MOISTURE TO INCREASE IN THE EAST ALONG WITH UPSLOPE FLOW. THAT
WILL GET THE EAST INVOLVED IN THE PRECIPITATION...WITH WIDESPREAD
RAIN EXPECTED FRIDAY...WITH THE BEST CHANCES OVER THE WESTERN AND
NORTHERN MOUNTAINS.

NEXT WEEKEND WILL REMAIN ACTIVE WITH WIDESPREAD SHOWERS AND STORMS
CONTINUING. THE UPPER HIGH WILL TRY AND BUILD BACK OVER NM DURING
THIS TIME...BUT PLENTY OF MOISTURE TRAPPED UNDER THE HIGH WILL KEEP
CONVECTION GOING OVER MOST OF THE FORECAST AREA. CHJ

&&

.FIRE WEATHER...
DRY...WARM AND WINDY CONDITIONS WILL BE IN PLACE FOR THE REMAINDER
OF THE DAY...THEN LESS WIND AND COOLER TEMPERATURES ALL ZONES ON
MONDAY AND ACROSS THE EAST ON TUESDAY. A PATTERN CHANGE MID WEEK
AND INTO THE WEEKEND WILL SUPPORT AN INCREASE IN THE CHANCES OF
PRECIPITATION LATE IN THE WORK WEEK AND INTO THE WEEKEND. FEW
CHANGES TO THE FORECAST EXCEPT FOR SOME MINOR ADJUSTMENTS IN THE
EXTENDED PERIOD.

BROAD TROUGH WITH EMBEDDED SHORT WAVE IS CURRENTLY CROSSING THE
ROCKIES...WITH NEAR ZONAL FLOW OVER NEW MEXICO. THE STRONGER
GRADIENT IN ADDITION TO LEE TROUGHING HAS RESULTED IN GUSTY WEST TO
SOUTHWEST WINDS TODAY...ESPECIALLY ACROSS THE NORTHEAST QUADRANT OF
THE STATE. WINDS WILL DIMINISH AFTER SUNSET BECOMING MAINLY WEST TO
NORTHWEST AFTER MIDNIGHT. OVERNIGHT RH RECOVERIES TO BE MOSTLY FAIR
TO GOOD WITH THE WORST RECOVERIES NEAR THE CENTRAL VALLEYS AND EAST
CENTRAL PLAINS.

LITTLE CHANGE MONDAY INTO TUESDAY AS THE CENTER OF THE UPPER LEVEL
HIGH DRIFTS TO THE NORTH OVER NEW MEXICO. DRY CONDITIONS PERSIST
BUT TEMPERATURES COOL A BIT AND WINDS DECREASE ALL ZONES ON MONDAY
AND MAINLY EAST ON TUESDAY WHERE WINDS WILL SHIFT TO THE NORTH OR
NORTHWEST. VENTILATION DECREASES EACH DAY BUT REMAINS GENERALLY
GOOD TO EXCELLENT. MOSTLY FAIR TO GOOD OVERNIGHT RECOVERIES...WITH
AREAS OF EXCELLENT ACROSS THE EAST.

BY LATE TUESDAY AN UPPER LOW WILL DEVELOP OVER THE PACIFIC NORTHWEST
WITH WITH DEEPER TROUGHING ALONG THE WEST COAST IN PLACE BY
WEDNESDAY AND MOVING LITTLE OVER THE NEXT SEVERAL DAYS.  THE UPPER
HIGH SHIFTS EAST OF NEW MEXICO. AT THIS POINT...ARIZONA LOOKS
FAVORED FOR THE MONSOON PLUME ON WEDNESDAY...BUT ISOLATED WETTING
RAIN COULD DEVELOP OVER THE SOUTHWEST HIGH TERRAIN. THE PATTERN
SHIFTS TO THE EAST ON THURSDAY WITH INCREASED CHANCES OF WETTING
RAIN DEVELOPING AND PERSISTING INTO THE WEEKEND...MAINLY CENTRAL AND
WEST ZONES THURSDAY AND FRIDAY THEN EXPANDING TO THE NORTHEAST OVER
THE WEEKEND. LATEST RUN OF THE GFS LOOKS WETTER AND MORE IN LINE
WITH THE EUROPEAN...AND BOTH MODELS NOW ARE IN AGREEMENT WITH MOIST
RETURN FLOW INTO THE EAST STARTING FRIDAY AND INTO THE WEEKEND...
THUS GRIDS MODIFIED TO REFLECT THIS. VENTILATION REMAINS GOOD TO
EXCELLENT WEDNESDAY AND THURSDAY BUT DECREASES FRIDAY AND
SATURDAY...WITH FAIR VALUES SOUTHWEST AND NORTHEAST. OVERNIGHT RH
RECOVERIES TO INCREASE WEDNESDAY THROUGH SATURDAY WITH MOSTLY GOOD
TO EXCELLENT RECOVERIES BY THE WEEKEND. 05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 31, 4:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT SUN AUG 31 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WHILE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...A FEW STRONG OR
VERY HEAVY RAIN PRODUCING THUNDERSTORMS ARE POSSIBLE TO THE EAST
OF THE CENTRAL MOUNTAIN CHAIN FRIDAY AND SATURDAY AFTERNOON AND
EVENING. ADDITIONALLY...ANY STRONG STORMS MAY ALSO PRODUCE WIND
GUSTS UP TO 50 MPH...LIGHTNING STRIKES AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

18 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539294, 539295, 539296, 539297, 539298, 539299, 539300, 539301, 539302, 539303, 539304, 539305, 539306, 539307, 539308, 539309, 539310, 539311.